Skip to content

Factors associated with complex visual hallucinations during antidepressant treatment

Iacopo Cancelli, Gabriella Marcon, Matteo Balestrieri

Human Psychopharmacology: Clinical and Experimental October 19, 2004 DOI: 10.1002/hup.640 (opens in new tab)

Study at a glance

AI-extracted from the abstract
Characteristics Review Peer reviewed
Population Published case reports of complex visual hallucinations during antidepressant treatment
Citations 50
Key findings Reviews case reports suggesting that an imbalance between serotonin and acetylcholine systems—cholinergic hypoactivity and serotonergic hyperactivity—underlies antidepressant-induced complex visual hallucinations. Tricyclic-related hallucinations often occurred at sleep onset or awakening, possibly due to effects on sleep architecture. Caution is advised when combining serotonergic and anticholinergic antidepressants in vulnerable patients.

Abstract

Published case reports on complex visual hallucinations (CVH) occurring during antidepressant (AD) treatment were reviewed. Thirteen cases of CVH associated with SSRI treatment, 16 cases during tricyclic drug treatment and seven cases with other AD drug treatments were found. Nine patients were taking concomitant drugs while on therapy with SSRIs and four had a neurological disease in addition to depression. The cholinergic impoverishment occurring in dementia states or during concomitant therapy with anticholinergic drugs could increase the sensitivity to serotonergic agonists, triggering the manifestation of CVH. During tricyclic drug treatment, half of the reports were of hypnopompic or hypnagogic hallucinations and this can be associated with the effects of tricyclics (TCA) on sleep architecture. It is likely that the potent anticholinergic effect of amitriptyline was potentiated in a situation of a rapidly changing state of consciousness. In general, the review supports the view that an imbalance between serotonin and acetylcholine systems is at the root of AD-induced CVH, with a profile defined by a cholinergic hypoactivity and a serotonergic hyperactivity. Caution is needed when administering a combination of serotonergic and anticholinergic AD in the treatment of the demented population and in other already compromised patients because there is a risk of precipitating CVH.

Citations in the library

Explore topics